Alert archive / California / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this dense fog advisory at Jan 14, 2021, 4:34 AM PST for Marin County, Napa County, Sonoma County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 4:34 AM PST (12:34 UTC)
- Expired
- Jan 14, 2021, 10:00 AM PST
- In force
- 5 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WWUS76 KMTR 141234 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 434 AM PST Thu Jan 14 2021 CAZ506-141800- /O.NEW.KMTR.FG.Y.0002.210114T1234Z-210114T1800Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 434 AM PST Thu Jan 14 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... The National Weather Service in San Francisco has issued a Dense Fog Advisory, which is in effect until 10 AM PST this morning. * VISIBILITY...A quarter of a mile across much of the interior valleys with some patchier locations falling under a quarter of a mile. * IMPACTS...Hazardous driving conditions during the morning commute due to patchy fog and areas of reduced visibility. Greatest impacts will be along the 101 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$
1 follow-up statement
240 WWUS76 KMTR 141757 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 957 AM PST Thu Jan 14 2021 CAZ506-141900- /O.EXP.KMTR.FG.Y.0002.000000T0000Z-210114T1800Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 957 AM PST Thu Jan 14 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Visibility continues to gradually improve over the region with fog expected to dissipate through the remainder of the morning. Thus, the Dense Fog Advisory will be allowed to expire. However, patchy dense fog will remain possible across portions of the North Bay Valleys through the morning. $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this dense fog advisory went out at Jan 14, 3:38 AM PST, 56 minutes earlier.
Area forecast discussion, Jan 14, 3:38 AM PST, 56 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
338 AM PST Thu Jan 14 2021
.SYNOPSIS...A warming and drying trend will develop through the
Holiday weekend as high pressure builds over the state. Dry
weather is expected to continue through at least the middle of
next week.
&&
.DISCUSSION...as of 03:03 AM PST Thursday...GOES-WEST nighttime
microphysics RGB depicting a tule fog bank across the Central
Valley expanding southward owing to northerly flow across Central
and Northern California. Has also begun to expand westward given
the weak nature of this flow and relatively stable conditions
overhead. Patchy radiation fog is currently being observed across
our CWA as well in portions of eastern Alameda County and in
greater excess across the interior valleys of the North Bay.
Both Napa and Santa Rosa are observing visibilities ranging between
0.25-0.50 miles this morning. Nonetheless have seen occasional
improvements in visibilities at both sites over the last few hours
as some of the fog advects across the valley floors. Still expect
areas of patchy fog to linger through the early-to-mid morning not
only in the North Bay but into portions of the East Bay. Also cannot
rule out tule fog spilling into portions of the Delta by daybreak so
will monitor its potential movement into portions of the East Bay
through the remainder of the morning.
Another warmer-than-average day across the CWA as the offshore upper-
level ridge continues to build and expand all the way north into the
PAC NW, where 580dm 500mb heights are likely to be observed as far
north as the WA/BC border. Have adjusted temps across the interior
to reflect the building dome over Central California that will allow
for temps to run several degrees above average. Cannot rule out some
sites hieing max temp records this afternoon, especially those
sites across the interior where sufficient diurnal heating should
help them hit those temps. Should note that several of the sites
that may approach/tie with a record have not observed temps this
warm for this time of the year since January of 2014.
Starting around Sunday, both the ECMWF and GFS expect a shortwave
trough to drop from Victoria Island into the southern Canadian
Prairies and eventually dig into the Great Basin. Expect it to
become much more amplified and positively-tilted Sunday evening
and into Monday morning as the upper-level ridge overhead will
gradually retrograde slightly. Will still continue to be
influenced by the ridge through Sunday and MLK Day which will help
to keep daytime temps above-average, but models have consistently
amplified the ridge-trough set up between the PAC and the Great
Basin, placing California and our CWA in a prime position for dry,
offshore flow to descend into the region starting around Sunday
night. 925mb winds in both the latest ECMWF and GFS runs are
already much more impressive than was observed by the runs from 24
hours ago, with screeching NE winds with gusts in the 35-55mph
range at that level (~2500 ft). Depending on how much of that flow
mixes down into the lower levels, could see gusts in the 15-25mph
range at some of the lowest levels of the North Bay (primarily
across Napa Co.) while isolated pockets between 1000-2500ft may
observe gusts into the 25-35mph range. Winds may also mix down
into portions of the East Bay hills as the NE flow carries into
Monday. Mid-range models extend this NE flow out into Tuesday so
may see a continuation of breezy conditions in the North and East
Bay through Monday night and into Tuesday morning as well.
Some parallel exist between the setup for this Holiday weekend
and what was observed on January of 2014, including the amplified
ridge- trough synoptic setup that will play a critical role in
the upcoming offshore winds. Nonetheless, the January 2014 winter
season was much drier than what has been observed thus far this
season--so dry in fact that the ridge essentially cut off all
moisture transport to the entire West Coast. This has not been the
case so far this season as evidenced by the most recent AR over
the PAC NW and our occasional rain showers that have clipped the
Bay Area and Central Coast since December. All of this is to say
that while we are in store for a warmer-than-average Holiday
weekend with some raised fire weather concerns Sunday night and
into Monday morning, the recent rains we have received (as lacking
as they have been) will place us in a better position than where
we were during the 2014 setup.
NE flow by Monday night will carry some of the colder air mass over
the Sierra into portions of the Central Valley and some of our
higher terrain locations, so will begin to observe cooler
overnight temps and a cooler day overall by Tuesday. The cooling
trend will carry into the remainder of the week as the upper-level
ridge continues to retrograde and the trough over the Great basin
drops all the way down into the Mojave. ECMWF Weeklies prog a
gradual weakening of the offshore ridge and a much more zonal
pattern across the Eastern PAC by the final week of January, in
concert with a more negative PNA index. Should this play out, this
could signal a general shift to a more trough-dominated pattern
for our CWA during the latter part of the month. It should be
noted, however, that weeklies also progging a more amplified
ridging setup across the Gulf of Alaska. As a result, may be
difficult for moisture to traverse the ridge and make it into the
West Coast, despite the more zonal flow along the immediate
coastline of North America. For now, will try to remain hopeful.
Stay tuned.
&&
.AVIATION...as of 3:36 AM PST Thursday...For the 12Z TAFs.
LIFR/VLIFR in the North Bay as fog has developed in the valleys.
Fog in the Central Valley is slowly spilling near KLVK. It is not
impacting the terminal currently, but will be monitored through
the morning. Clear skies are making reduced vis at terminals
possible for cooler temperatures allowing for low cloud
development through Thursday morning. Clearing is expected after
18z for VFR Thursday. Onshore seabreeze in most terminals
Thursday afternoon with stronger gusts possible along the coast.
As high pressure dominates the eastern Pacific, expect another
clear night Thursday night into Friday, with the exception of the
patchy fog possible in the North Bay yet again.
Vicinity of KSFO...VFR with a few breezier offshore winds, but
weaken into Thursday morning. With skies being as clear as they are
allowing for cooling, the reduced vis TEMPO between 13-15z was left
in the TAFs. VFR after 16z. Winds will increase Thursday afternoon
with a stronger gusts possible up to 20 knots. As the winds
subside Thursday night, skies are expected to remain mostly clear.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with light to calm winds. Winds will be
breezy Thursday afternoon before diminishing at night. Regional high
pressure keeps it VFR through the TAF period.
&&
.MARINE...as of 02:29 AM PST Thursday...The northwest swell
prevails and slowly diminishes through Thursday. Seas will remain
hazardous seas for smaller vessels in the short term. Winds will
be light to moderate with the rare occasional gust. A brief
northwest swell arrives late on Friday accompanied with stronger
winds over the weekend. The next large, long period northwest
swell arrives late on Sunday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm until 9 AM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 AM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
&&
PUBLIC FORECAST: Diaz
AVIATION: DK
MARINE: DK
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 2:31 AM PST | Small Craft Advisory | MTR | 5 days | |
| Jan 14, 6:28 AM PST | Marine Dense Fog Advisory | MTR | 4 hr |
Nearby
Dense Fog Advisories in California, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.